Hail, Reno
- When
- May 20, 5:25 PM CST
- Where
- Reno County, 0.69 mi N of Turon
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.810, -98.430
A strong upper level disturbance and associated dryline approaching from the west sparked a few strong to severe thunderstorms over Reno county during the evening hours on the 20th. Hail up to the size of ping pong balls occurred.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A strong upper level disturbance and associated dryline approaching from the west sparked a few strong to severe thunderstorms over Reno county during the evening hours on the 20th. Hail up to the size of ping pong balls occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 20, 2:37 PM CST, 2 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 337 PM CDT FRI MAY 20 2011 .DISCUSSION... FORECAST HIGHLIGHT: STRONG-SEVERE TSRA POTENTIAL EXISTS THROUGHOUT THE WEEKEND. TONIGHT: TSRA ARE DEVELOPING ALONG A DRYLINE EXTENDING S FROM A SFC LOW CENTERED OVER NW KS TO ALONG WRN OK/TX PANHANDLE BORDER. AIRMASS ALONG BOUNDARY IS DESTABILIZING QUICKLY AS EVIDENCED BY MLCAPES TO ~1,000 J/KG WHICH IS AN INCREASE OF ~600 J/KG SINCE 12 NOON. AREA PROFILERS DEPICT SUBTLE DEEP-LAYER DIRECTIONAL SHEAR BUT WITH DEEP-LAYER SHEAR OF 50-60KTS OVER MOST OF CNTRL KS SVR TSRA ARE LIKELY IN THESE AREAS FOR WHICH SVR #314 IS IN EFFECT TIL 10PM. NEARLY STACKED MID-UPR LOW REMAINS ANCHORED OVER WY/SD BORDER...AS SUCH UPR-DECK DIRECTIONAL DIFFLUENCE WILL GRADUALLY INCREASE...TO THEREBY INCREASE CHANCES FOR SVR TSRA LATE THIS AFTERNOON THROUGH LATE THIS EVENING. (AND LIKELY BEYOND...SO STAY TUNED.) WITH NEARLY UNIDIRECTIONAL MID-UPR FLOW THRU LATE EVENING ECHO-TRAINING POTENTIAL IS HIGH OCNE AGAIN. THEREFORE CHANCES EXIST FOR FURTHER FLASH FLOODING IN PARTS OF CNTRL KS WHERE 3 TO 5 INCHES OF RAIN OCCURRED LAST NIGHT WITH THE HIGHEST AMOUNTS OCCURRING IN RUSSELL & LINCOLN COUNTIES. SAT-SUNDAY NIGHT: CHANCES FOR FURTHER SVR TSRA ARE INCREASING SAT AFTERNOON & EVENING AS HEATING WILL ONCE AGAIN INTERACT WITH RICH LWR-DECK MOISTURE TO INDUCE RENEWED +TSRA DEVELOPMENT...ESPECIALLY OVER ERN KS. AS SUCH POPS HAVE BEEN INCREASED TO ~40% OVER ERN HALF OF KICT COUNTRY WHERE LI'S WILL REACH -10 TO -12 & SBCAPES OF 2,000-2,500 J/KG ARE PROJECTED SAT AFTERNOON & EVENING. IN ADDITION...A DISCERNIBLE MID-LVL SHORTWAVE IS SCHEDULED TO MOVE E ACROSS KS ENHANCING LIFT. AFTER BRIEF INTERMISSION ON SUN...TSRA SHOULD RETURN SUNDAY NGT AS YET ANOTHER MID-LVL SHORTWAVE WILL SCOOT E ACROSS KS. THE WAVE WILL SWEEP A COLD FRONT SE ACROSS KICT COUNTRY LATE SUNDAY NIGHT THAT SHOULD DECELERATE AS IT APPROACHES THE KS OK BORDER MON MORNING AS THE WAVE SURGES E ACROSS THE MS VALLEY. NEXT WEEK: UNSETTLED WEATHER WILL CONTINUE THRU WED NGT AS THE AFORE-MENTIONED UPR DECK LOW FILLS & MOVES E ACROSS THE NRN PLAINS & SRN ONTARIO. THIS WILL INDUCE THE SFC FRONT TO STALL NEAR KS/OK BORDER & WITH A SERIES OF MID TO UPR SHORTWAVES CROSSING KS...PERIODS OF TSRA WILL CONTINUE TIL WED NGT. AT THAT TIME AN AMPLIFYING MID-UPR RIDGE WILL VENTURE ACROSS THE NRN & CNTRL ROCKIES...THEREBY FORCING A WEAK SFC HIGH TO SPREAD ACROSS THE CNTRL PLAINS. && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU STRATI-FORM SHOWERS ON THE BACK SIDE OF THE DEPARTING MCS WILL CONTINUE TO AFFECT SOUTHEAST KANSAS INTO MID-AFTERNOON. THIS WILL KEEP AT LEAST MVFR CIGS AND OCCASIONAL VSBYS AT KCNU. OTHERWISE RENEWED SCATTERED CONVECTION IS EXPECTED ACROSS CENTRAL AND SOUTH CENTRAL KANSAS BY MID TO LATE AFTERNOON. OCCASIONAL MVFR CIGS WILL ALSO AFFECT AREAS WEST OF THE KANSAS TURNPIKE THROUGH THE AFTERNOON. THE MOIST SOUTHERLY BOUNDARY LAYER FLOW EAST OF THE SURFACE FRONT IS EXPECTED TO MAINTAIN MVFR CIGS OR RE-DEVELOPMENT LATE IN THE NIGHT INTO SATURDAY MORNING...AFFECTING AREAS MAINLY ALONG/EAST OF A KSLN-KICT LINE. KED && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 60 83 60 88 / 50 30 10 10 HUTCHINSON 59 83 58 88 / 50 40 20 10 NEWTON 61 83 59 87 / 50 40 20 10 ELDORADO 62 82 60 87 / 50 30 20 20 WINFIELD-KWLD 62 83 62 88 / 50 20 10 10 RUSSELL 55 82 56 83 / 50 30 20 10 GREAT BEND 55 83 56 85 / 50 30 10 10 SALINA 60 83 57 85 / 50 40 30 10 MCPHERSON 59 83 57 87 / 50 40 20 10 COFFEYVILLE 65 82 65 85 / 80 30 20 20 CHANUTE 64 81 63 85 / 80 40 30 20 IOLA 63 81 63 85 / 80 40 30 20 PARSONS-KPPF 64 81 64 85 / 80 40 30 20 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 437 PM CDT FRI MAY 20 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-212145- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 437 PM CDT FRI MAY 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLFBALL-SIZED HAIL...60 TO 70 MPH WINDS ARE LIKELY OVER CENTRAL AND SOUTH-CENTRAL KANSAS. THE SEVERE THUNDERSTORMS MAY ALSO PRODUCE VERY HEAVY RAINS THAT MAY CAUSE FURTHER FLASH FLOODING. NUMEROUS THUNDERSTORMS PRODUCING PRIMARILY 50 MPH GUSTS WILL OCCUR OVER SOUTHEAST KANSAS...ESPECIALLY THIS EVENING. AREAL AND SOME RIVER AND SMALL STREAM FLOODING WILL CONTINUE TO AFFECT PARTS OF CENTRAL KANSAS THIS EVENING...ESPECIALLY IN LINCOLN COUNTY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE CHANCES FOR SEVERE THUNDERSTORMS ARE INCREASING FOR MOST AREAS SATURDAY AFTERNOON AND EVENING...WHERE HAIL AS LARGE AS GOLFBALLS ARE THE PRIMARY THREAT. ANOTHER ROUND OF SEVERE THUNDERSTORMS WILL ARRIVE SUNDAY AFTERNOON AND CONTINUE SUNDAY NIGHT...ESPECIALLY FOR SOUTHEAST KANSAS...WHERE HAIL UP TO GOLFBALL-SIZED IS ONCE AGAIN THE PRIMARY THREAT. SEVERE THUNDERSTORMS ARE ALSO POSSIBLE FOR MOST AREAS FROM MONDAY AFTERNOON THRU TUESDAY NIGHT. AT THIS TIME IT APPEARS THE AREAS AT GREATEST RISK FOR SEVERE THUNDERSTORMS DURING THESE PERIODS ARE SOUTH-CENTRAL AND SOUTHEAST KANSAS. DETAILS REGARDING THE SEVERE WEATHER THREAT WILL COME INTO BETTER FOCUS THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING FOR AREAS GENERALLY WEST OF I-135. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
245 PM CDT FRI MAY 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM FLASH FLOOD 7 WNW LINCOLN 39.08N 98.27W
05/20/2011 LINCOLN KS LAW ENFORCEMENT
WATER ON SPILLMAN CREEK CONTINUES TO RISE, AND IS
OVERFLOWING ITS BANK WITH WATER SPREAD OUT ABOUT
ONE-QUARTER MILE AWAY.
&&
KEDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 249 PM CDT FRI MAY 20 2011 KSZ032-202030- RUSSELL- 249 PM CDT FRI MAY 20 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR RUSSELL COUNTY... AT 247 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 9 MILES NORTHWEST OF GALATIA...OR 18 MILES SOUTHWEST OF RUSSELL...AND MOVING NORTHEAST AT 35 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. MCGUIRE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 432 PM CDT FRI MAY 20 2011 KSZ047-202200- BARTON- 432 PM CDT FRI MAY 20 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BARTON COUNTY... AT 428 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR ALBERT...OR 11 MILES WEST OF GREAT BEND... AND MOVING NORTH AT 30 MPH. PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. MCGUIRE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
512 PM CDT FRI MAY 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM FLASH FLOOD 1 W LINCOLN 39.04N 98.17W
05/20/2011 LINCOLN KS EMERGENCY MNGR
EMERGENCY MANAGER REPORTED THAT THE SALINE RIVER IS OUT
OF ITS BANKS.
0438 PM FLASH FLOOD 2 W LINCOLN 39.04N 98.19W
05/20/2011 LINCOLN KS EMERGENCY MNGR
EMERGENCY MANAGER REPORTS THAT SPILLMAN CREEK IS OUT OF
ITS BANKS.
&&
DUNTENSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 605 PM CDT FRI MAY 20 2011 KSZ033-202330- LINCOLN- 605 PM CDT FRI MAY 20 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR LINCOLN COUNTY... AT 559 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR SYLVAN GROVE...OR 13 MILES WEST OF LINCOLN...AND MOVING NORTHEAST AT 30 MPH. IN ADDITION TO LOCALLY HEAVY RAIN...PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. MCGUIRE
The Wichita radar (KICT), 89 km away, was scanning. The volume nearest the first event began at 23:22 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 304526, 304528.